Hail, Pennington
- When
- August 31, 1:05 PM CST
- Where
- Pennington County, 0.46 mi E of Goodridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.150, -95.790
Dime to quarter sized hail fell.
Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail. As the line progressed through eastern Lake of the Woods County, another segment of the line strengthened and dropped large hail. A little over an hour later, just after 4 pm CDT, another cluster of storms formed over extreme southeast North Dakota. These storms tracked east-northeast, through the Fairmount (North Dakota) area, and the Fergus Falls, Battle Lake, and Wadena (Minnesota) areas. These storms also produced large hail. A lone thunderstorm cell formed over south central Grand Forks County (North Dakota) around 830 pm CDT. This storm expanded into a cluster of storms as it progressed eastward into western Polk County (Minnesota). Finally, just before midnight CDT, another lone thunderstorm just southeast of Roseau also dropped large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 11:58 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1258 PM CDT Fri Aug 31 2018 .UPDATE... Issued at 1257 PM CDT Fri Aug 31 2018 Adjusted POPs a bit for current radar trends. There has been some breaking up of the stratus, but more showers and storms are quickly firing so will have to watch how strong they get as the weak vort/shortwave exits out of the area. Lowered highs a couple of degrees near the front where there is lingering clouds or rain beginning. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Fri Aug 31 2018 Challenge for the forecast today will be sky cover and convective chances this afternoon and evening. Low level moisture continues to stream northward across much of the CWA this morning as a broken stratus layer has reached the northern valley ahead of a slow moving wind shift or cold front which has entered the NW portions of the Devils Lake basin. This cold front will gradually push to the southeast today with showers and thunderstorms developing along it as weak a couple embedded waves move across the region within the WSW 500mb flow aloft. One wave is bringing showers to parts of NW ND this morning and will move across the northern half of the area this morning. Ahead of this feature activity is expected to increase in intensity with MLCAPE around 2000J/kg across NW MN and bulk shear values 40 to 50kts. CAM solns bring the next round of convection into SE ND and west central MN later this afternoon on the nose of another embedded wave. There is a better signal of stronger updrafts and greater coverage of convection with this wave as instability will be higher given ample surface heating, as long as cloud cover diminishes this early afternoon. Given the environment any of these storms could be strong or severe with hail around an inch in size and or winds around 60mph. Cold front will push across the area as the second wave exits this evening with clearing skies and high pressure building into the area overnight. .LONG TERM...(Saturday through Thursday) Issued at 344 AM CDT Fri Aug 31 2018 Synopsis: Zonal flow aloft over the weekend will turn gradually southwest through next week with a few impulses and trailing cold fronts moving through the region. Temperatures are expected to be seasonable to slightly below average, owing in part to extensive cloud cover associated with rain chances, with highs largely in the 70s and lows in the 50s. Holiday Weekend: Overall, the holiday weekend will be quite nice. Surface high pressure moves east across the area Saturday keeping skies clear with light and variable winds turning southwesterly later in the day. There may be a brief period of near critical fire weather conditions in northeastern North Dakota late afternoon as RH values dip to around 30% and winds gradually pick up to 10-20 mph out of the southwest. A weak cold front moves through from the west late Saturday bringing brief showers with perhaps a rumble of thunder in the southern Red River Valley and west-central Minnesota during the overnight into early morning Saturday. Another high pressure builds into the region behind the exiting cold front Sunday clearing skies and keeping conditions dry. Luckily winds will be light Sunday afternoon amidst dew points into the 30s-40s in eastern North Dakota keeping fire weather concerns low. Surface flow returns out of the south on Labor Day drawing moisture back into the region. A small mid level disturbance moves out of the central High Plains and into the Upper Mississippi Valley on Labor Day bringing some chance for rain to west-central Minnesota, although most of this rain will miss the CWA to the south and east likely only contributing to cloudiness to the southeastern CWA. Tues-Fri: Another cold front moves through Tuesday bringing an additional chance for showers and thunderstorms with a lull in rain chances expected behind the front Wednesday. Beyond Wednesday, guidance begins to diverge in highlighting precipitation chances. However most guidance develops low pressure in the western Dakotas late next week that eventually makes its way eastward into the region beneath amplifying southwesterly flow aloft. With an extended period of low level moisture return ahead of the low, general shower and thunderstorm chances increase late next week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1257 PM CDT Fri Aug 31 2018 Lingering stratus across the east has kept KTVF and KBJI in IFR conditions. Showers and storms have already developed near the cold front currently over the central forecast area, so have VCTS or VCSH going for the Red River airports. That activity will push eastward in the next few hours and affect the MN TAF sites, with more developing further west so have at least a VC mention of precip in all but KDVL through the early evening. Clouds should clear out as the cold front pushes east later tonight. Cannot completely rule out some patchy fog developing late tonight under light winds with recent rain, but with unknown impact on TAF sites will leave it out for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...JK LONG TERM...CJ AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Fri Aug 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some patchy fog exists this morning along the upper Sheyenne River Valley down to Gwinner which will reduce visibilities down to a quarter mile at times. Conditions are expected to improve by 9am or so. Early this afternoon thunderstorms are possible in NW MN and chances will spread into the southern valley by late afternoon. A few of these storms could be strong to severe with winds around 60mph and hail up to an inch and a half in size. With this activity dangerous lightning and localized heavy rainfall or flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 142 PM CDT FRI AUG 31 2018 MNZ008-009-013-014-016-311945- East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN- North Clearwater MN- 142 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL... NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over Hazel, or 9 miles southeast of Thief River Falls, moving northeast at 45 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Mavie around 155 PM CDT. High Landing around 200 PM CDT. Goodridge around 205 PM CDT. Espelie around 215 PM CDT. Jelle and Carmel around 230 PM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512 TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610 JH
The Fargo/Grand Forks radar (KMVX), 134 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
12 hail. Local standard time, as filed.
Dime to quarter sized hail fell.
Very heavy rain, dime to quarter sized hail, and gusty winds hit northwest Rapid River Township in Lake of the Woods County. Several large tree branches were blown down by the wind.
The hail fell at the Fiske Lake public access.
Dime to half dollar sized hail fell.
The hail fell near Huntersville State Forest.
Nickel to quarter sized hail and brief heavy rain occurred across east central Fisher and west central Lowell townships.
Dime to quarter sized hail fell across eastern Malung Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772080, 772081, 772083, 772084, 772085, 772086, 772087, 772088, 772089, 772090, 772091, 772092.